Can anybody put my mind at rest as to why I experience an increased heart rate when I have my daily bowel movements? I'm not sure whether it's become a learned behaviour from my anxiety or if it's medical/bacteria related?
I have GAD and have had for about 5/6 years. But this symptom has been occurring only for a few months or so.
It builds up and once I have finished with my BM my heart rate slows and I feel better. It's very strange. I do have heart neurosis along with my GAD and when this is happening I check my pulse which is a regular (bad) habit for me.
I do hope somebody out there who 'knows' facts can help.
Anxiety can cause all sorts of symptoms in my opinion. In my experience with health anxiety, I become hyper-aware of what my percieved problem area was. For example, concerns about my heart health was actually my first experience with anxiety. I became so vigilant, that I noticed every little palpatation, pain, twinge, etc....you name it, I felt it. I also tend to believe that we misinterpret these symptoms as something catastrophically wrong with us when in reality they are just part of the aches and pains of life.
What does your doctor say? Have you been experiencing anxiety for a while now? Are you in counseling for this? Keep us posted!
Having a bowel movement can increase your heart rate in itself because the extra blood is used to move the bowels. You may have just not noticed it before or because you noticed it once you now get a bit anxious about it. Seratonin receptors are in our bowels as well which can also make us go. Its why a lot of us with panic and or anxiety run to the bathroom when we have an attack.
It could be anxiety, but it also could be a vasovagal reaction. That can be due to stimulation of the vagus nerve, which can happen while bearing down to have a BM. Do you have ANY other symptoms when this happens? Dizziness? Sweating?
Typically, a vasovagal reaction causes bradycardia or a REDUCED heart rate (and blood pressure), but it CAN cause some benign arrythmias as well, including palpitations, tachycardia. What's ironic is, (just a litle random info here..) people with SVT (supraventricular tachycardia), or palpitations are trained to stimulate the vagal nerve to stop the tachycardia or palpitations. I've done it myself plenty of times, and it works very well. You just bear down, as if you were having a BM (or holding your breath will sometimes work).
You definitely want to discuss this with your doctor, to rule out a vasovagal response. If a medical problem is ruled out, you may want to start addressing this as anxiety. Do you have any history of anxiety? Sounds like you do...and quite honestly, with the pulse checking, and other things, I too would be suspicious of anxiety being the culprit. Just wanted to inform you that checking with your doctor is warranted, with the kind of symptoms you describe, during a bowel movement.
Yes, I've had GAD for 5/6 years now with hypochrondriasis and heart neurosis. I don't have full blown panic attacks anymore but live with anxious feelings most days. With lots of physical symptoms to boot including damn palpitations which are the bain of my life! I've read many many books and seen around 3 counsellors/psychiatrists/psychologists. I've also visited the hospital for numerous tests inc scans etc. I do have palpitations but my heart scan came back normal. No other symptoms during BM such as dizziness but I often do get hot and bothered.
I am going to the Drs to ask for a Vit D deficiency test plus lack of magnesium so will speak to her about this too. I have found over the last week that if I don't wait to have BM until the last minute, it doesn't seem to happen to intensely.
@cj29 - you talk in the past tense, are you better now?
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.